Alert archive / Oklahoma / Tornado Warnings in 2003

Tornado Warning 35, NWS Amarillo, TX

June 4, 2003Cimarron County, Oklahoma

NWS Amarillo, TX issued this tornado warning at Jun 4, 2003, 2:59 PM CDT for Cimarron County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2003, 2:59 PM CDT (19:59 UTC)
Expired
Jun 4, 2003, 3:30 PM CDT
In force
31 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 041959
TORAMA
OKC025-042030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
259 PM CDT WED JUN 4 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 330 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS
  PORTION OF THE STORM WAS LOCATED 4 MILES WEST OF FELT...OR ABOUT 19
  MILES EAST OF CLAYTON...MOVING SOUTH AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  WHEELESS AND FELT

A TORNADO MAY FORM AT ANY TIME-TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

LAT...LON 3676 10256 3675 10299 3651 10300 3652 10250

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 4, 4:17 AM CDT, 10 hours 42 minutes earlier.

Area forecast discussion, Jun 4, 4:17 AM CDT, 10 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
417 AM CDT WED JUN 4 2003

CNVTN CONTS TO DVLP TO THE N AND NW OF THE FA THIS MRNG AS A COUPLE
OF SHRTWV/S AFFECT THE FA ON NWLY FLOW PTRN.  FEEL PRECIP MAY TAPER
OFF LTR THIS MRNG OR THIS AFTN...BUT PSBL MCS DVLPMT TNGT AS SHRTWV
DROPS SEWD OUT OF CO BTWN 06Z AND 12Z THU.  WK CDFNT FCSTD TO
PUSH ACRS THE PNHDLS LTR TNGT ADDING TO THE LIFT.  SEVERAL OUTFLOW
BNDRY/S LOCATED ACRS THE FA FM PREV CNVTN AND ELY UPSLP FLOW
FCSTD TO CONT.  ALL OF THIS SAID...PLAN ON ISSUING FFA OR FLOOD
WATCH FOR THE ENTIRE PNHDLS TDA AND TNGT AS LTST ONE HR FLASH FLOOD
GUIDANCES RUNNING ON THE ORDER OF ABT 1.5 INCHES HERE IN AMA TO 2.6
INCHES IN THE NERN SXNS OF THE FA.  THIS IS PRBLY LESS NOW WITH THE
CNVTN GOING ON ATTM.  SEEMS THAT THIS CNVTN NOT ONLY PRODUCING SOME
SVR WX...BUT ALSO VERY HVY RNFL AS WELL.

CONTD NWLY FLOW PTRN WL RESULT IN MAINLY NOCTURNAL CNVTN OVR THE
NEXT COUPLE OF DAYS.  APRS THOUGH THAT THIS TREND WL END BY FRI AS
UPR LOW OVR SRN CANADA CARVES OUT LGWV TROF ACRS THE NRN RCKYS AND
SHRTWV ENERGY CONFINED TO NRN STREAM ACRS THE NRN/CNTRL RCKYS AND
NRN/CNTRL PLNS STATES.  MAINLY SUBSIDENCE FCSTD ON FRI...SO WENT
WITH SLGT CHC POPS.  NEXT BEST CHC FOR PRECIP LOOKS LIKE SAT NGT
INTO SUN MRNG AS UPR LOW DROPS SSEWD THRU THE RCKYS AND MAIN UPR
TROF AND ASSOCD SHRTWV ENERGY AFFECT THE PNHDLS THEN.  WENT WITH
CHC POPS SAT NGT INTO SUN MRNG.  ONCE THE UPR LOW AND LGWV TROF PUSH
EWD AWAY FM THE FA BY SUN AFTN AND SUN NGT...UPR RDG FCSTD TO BUILD
OVR THE WRN STATES.  UPR FLOW TRANSITIONS TO WLY OR EVEN SWLY BY
ERY NEXT WK AND IT APRS DRIER BUT WARMER CONDITIONS IN STORE.

CDFNT ASSOCD WITH UPR LOW AND LGWV TROF FCSTD TO MOV THRU THE PNHDLS
SAT NGT BRINGING COOLER CONDITIONS FOR SUN.

FCSTID = 11

AMARILLO    76 58 69 54 / 60 80 40 40
BEAVER      70 55 67 54 / 60 80 40 40
BOISE CITY  74 54 65 51 / 60 80 40 40
BORGER      75 57 68 55 / 60 80 40 40
BOYS RANCH  77 57 68 53 / 60 80 40 40
CANYON      77 59 70 54 / 60 80 40 40
CLARENDON   75 62 71 57 / 60 80 40 40
DALHART     76 55 67 52 / 60 80 40 40
GUYMON      72 55 66 53 / 60 80 40 40
HEREFORD    77 58 72 54 / 60 80 40 40
LIPSCOMB    72 59 68 56 / 60 80 40 40
PAMPA       74 60 69 56 / 60 80 40 40
SHAMROCK    76 64 71 59 / 60 80 40 40
WELLINGTON  77 64 71 60 / 60 80 40 40

.AMA...
TX...FLOOD/FLASH FLOOD WATCH TODAY AND TONIGHT TXZ001>020.
OK...FLOOD/FLASH FLOOD WATCH TODAY AND TONIGHT OKZ001>003.
Hazardous weather outlook, Jun 4, 1:00 PM CDT, 1 hour 59 minutes before
OKZ001>003-TXZ001>020-051100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. THE MAIN
THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL.
AN APPROACHING COLD FRONT...AND NUMEROUS OUTFLOW BOUNDARIES...WILL
HELP FOCUS ACTIVITY ESPECIALLY DURING THE LATE NIGHT HOURS. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES. DAMAGING WINDS...CONTINUED HEAVY
RAINFALL...AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS.
THE SLIGHT RISK WILL CONTINUE ACROSS THE OKLAHOMA PANHANDLE AND
NORTHERN TEXAS PANHANDLE ON FRIDAY AS WELL. AGAIN...DAMAGING
WINDS...TORRENTIAL RAINFALL AND LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREATS. THERE IS THE POTENTIAL FOR THUNDERSTORMS TO
PERSIST THROUGH SUNDAY. THESE THUNDERSTORMS WILL HAVE THE POSSIBILITY
OF BECOMING SEVERE...AS WELL AS HAVING THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...BUT ESPECIALLY LATE THIS
AFTERNOON AND OVERNIGHT. SPOTTER ACTIVATION MAY BE NECESSARY
EACH DAY THROUGH SUNDAY.

FOX

In the hours before

Local storm report, Jun 4, 1:57 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
157 PM CDT WED JUN 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 PM    KENTON                    OK   0.75 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0130 PM    BLACK MESA STATE PARK     OK   0.75 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Jun 4, 2:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
241 PM CDT WED JUN 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 PM    KENTON                    OK   0.75 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0130 PM    BLACK MESA STATE PARK     OK   0.75 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0210 PM    WHEELESS                  OK   0.88 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:08 PM CDTSevere Thunderstorm WarningAMACimarron52 min
Jun 4, 1:58 PM CDTSevere Thunderstorm WarningAMACimarron47 min

Nearby

Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.